Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2018, 4:32 PM EDT for McMinn County, Meigs County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 4:32 PM EDT (20:32 UTC)
- Expired
- Jun 24, 2018, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McMinn County, TN, Meigs County, TN
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:45 PM EDT | TSTM WND DMG | 2 Wnw Athens, TN | MULTIPLE TREES DOWN IN THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
665
WUUS54 KMRX 242032
SVRMRX
TNC107-121-242115-
/O.NEW.KMRX.SV.W.0079.180624T2032Z-180624T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
432 PM EDT SUN JUN 24 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
East central Meigs County in east Tennessee...
Northern McMinn County in east Tennessee...
* Until 515 PM EDT.
* At 432 PM EDT, a severe thunderstorm was located over Decatur,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Athens, Sweetwater, Decatur, Englewood, Niota, Peakland, Clear
Water and Murray Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3548 8484 3555 8484 3555 8479 3558 8481
3560 8478 3563 8479 3566 8463 3564 8462
3565 8459 3563 8457 3564 8454 3562 8452
3561 8454 3561 8452 3558 8452 3558 8450
3542 8449
TIME...MOT...LOC 2032Z 269DEG 12KT 3554 8475
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
801
WWUS54 KMRX 242050
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
450 PM EDT SUN JUN 24 2018
TNC107-121-242115-
/O.CON.KMRX.SV.W.0079.000000T0000Z-180624T2115Z/
Meigs TN-McMinn TN-
450 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL MEIGS AND NORTHERN MCMINN COUNTIES...
At 450 PM EDT, a severe thunderstorm was located near Decatur, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Athens, Sweetwater, Decatur, Englewood, Niota and Clear Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3547 8479 3555 8479 3564 8454 3562 8452
3561 8454 3561 8452 3558 8452 3558 8450
3542 8449
TIME...MOT...LOC 2050Z 274DEG 12KT 3552 8468
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 24, 3:08 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Morristown TN 308 PM EDT Sun Jun 24 2018 .SHORT TERM...(Tonight and Monday)...After ongoing convection diminishes later early this evening expect a bit of a lull in the action, but a mid level short wave is forecast to be moving into the area late tonight into Monday. This is expected to bring another round of numerous showers and thunderstorms for the latter part of the night into Monday. Some of these storms may be strong to severe with damaging winds the primary threat, so will keep mention of this in the HWO. With the expected increase in precip and cloud cover Monday especially north/central, will keep high temperatures lower than today. .LONG TERM...(Monday night through Sunday)...Afternoon convection will linger into at least the first half of the Monday night period. Should ease from west to east as the evening progresses. Tuesday the upper ridge remains weak over the forecast area but should suppress convection over the majority of the Tennessee Valley while higher terrain and Plateau areas could see scattered afternoon storms. The focus shifts to the upper low/trough over the Mississippi River Valley on Tuesday night. The atmosphere will remain rather moist and unsettled over our area during this time period. However, by Wednesday afternoon, the models have been consistent in having the southern portion of that trough rather active. More widespread showers and thunderstorms will likely occur on Wednesday into the first part of Thursday. Expect diminishing rain chances later Thursday afternoon. By Friday the upper ridge should suppress the majority of convection with the exception of along the frontal boundary which may get hung up across the far southern third of the forecast area. Under the influence of the upper high, daytime temperatures will be summer-like in the upper 80s to lower 90s. Overnight temperatures will generally be in the 70s. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 72 91 / 30 50 30 20 Knoxville McGhee Tyson Airport, TN 71 86 70 89 / 60 70 40 20 Oak Ridge, TN 72 86 70 90 / 70 70 40 30 Tri Cities Airport, TN 69 82 66 85 / 60 70 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/AC
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Sun Jun 24 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 259 PM EDT Sun Jun 24 2018 /159 PM CDT Sun Jun 24 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible late this afternoon into tonight. Damaging winds will be the main threat with these storms. Hail up to quarter size and localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms will also be possible Monday. Damaging winds will be the main threat with these storms. Hail up to quarter size will also be possible. Heavy rainfall will also lead to localized flash flooding especially in areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point today through Monday.
In the hours before
Special weather statement, Jun 24, 3:47 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
347 PM EDT SUN JUN 24 2018
TNZ039-040-042-070-242030-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
347 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...NORTHERN
COCKE...SOUTHWESTERN GREENE AND SOUTHERN HAMBLEN COUNTIES UNTIL 430
PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jefferson City, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Jefferson City, Dandridge, White Pine, Baneberry,
Parrottsville, Mosheim, Caney Branch, Bybee, Alpha, Lowland and
Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3605 8349 3617 8347 3619 8347 3622 8296
3598 8299 3595 8300
TIME...MOT...LOC 1947Z 274DEG 19KT 3612 8339
DHSpecial weather statement, Jun 24, 3:55 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
355 PM EDT SUN JUN 24 2018
TNZ040-041-043-045-242045-
Cocke Smoky Mountains TN-Northwest Cocke TN-Southeast Greene TN-
Unicoi TN-
355 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE...SOUTHEASTERN
GREENE AND SOUTHWESTERN UNICOI COUNTIES UNTIL 445 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Parrottsville, or 12 miles east of Newport, moving
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Caney Branch, Del Rio, Rocky Fork and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3595 8256 3597 8261 3601 8261 3603 8259
3605 8260 3605 8267 3600 8278 3597 8277
3592 8282 3595 8285 3595 8288 3593 8291
3593 8292 3588 8290 3587 8292 3584 8292
3586 8307 3605 8305 3606 8255
TIME...MOT...LOC 1955Z 274DEG 19KT 3596 8298
DHSpecial weather statement, Jun 24, 4:08 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT SUN JUN 24 2018
TNZ039-040-070-242115-
Jefferson TN-Hamblen TN-Northwest Cocke TN-
408 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHWESTERN COCKE
AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 515 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Market, or over Jefferson City, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Morristown, Jefferson City, Newport, Dandridge, White Pine, New
Market, Baneberry, Bybee, Alpha, Piedmont and Lowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3603 8364 3616 8360 3615 8359 3617 8358
3617 8356 3618 8356 3618 8354 3616 8353
3618 8352 3617 8348 3619 8347 3619 8345
3617 8317 3616 8317 3612 8312 3611 8311
3591 8316
TIME...MOT...LOC 2008Z 280DEG 14KT 3611 8353
DHSpecial weather statement, Jun 24, 4:16 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
416 PM EDT SUN JUN 24 2018
TNZ083>085-100-242100-
Rhea TN-Bradley TN-Meigs TN-McMinn TN-
416 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RHEA...NORTHEASTERN
BRADLEY...SOUTHWESTERN MEIGS AND MCMINN COUNTIES UNTIL 500 PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dayton, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Dayton, Decatur, Etowah, Charleston, Niota, Calhoun,
Riceville, Hillsview, Clear Water, Big Spring and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3529 8495 3531 8497 3536 8497 3538 8500
3549 8500 3553 8451 3528 8450 3527 8452
3527 8459
TIME...MOT...LOC 2016Z 268DEG 18KT 3539 8490Special weather statement, Jun 24, 4:18 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT SUN JUN 24 2018
TNZ081-082-099-242100-
Sequatchie TN-Bledsoe TN-Hamilton TN-
418 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEQUATCHIE...SOUTH
CENTRAL BLEDSOE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 500 PM
EDT/400 PM CDT/...
At 417 PM EDT/317 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Soddy-Daisy, or 8 miles east of Dunlap, moving east
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dunlap, Soddy-Daisy, Sale Creek, Flat Top Mountain, North Chickamauga
Creek Gorge, Mowbray Mountain, Birchwood and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3525 8538 3542 8537 3545 8510 3544 8511
3543 8510 3544 8506 3542 8503 3541 8502
3538 8503 3537 8502 3538 8500 3536 8498
3525 8496 3521 8499
TIME...MOT...LOC 2017Z 269DEG 13KT 3534 8524Special weather statement, Jun 24, 4:20 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT SUN JUN 24 2018
TNZ036-067-069-071-242115-
Anderson TN-Roane TN-Knox TN-NW Blount TN-
420 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTHWESTERN ANDERSON...
NORTHERN BLOUNT AND NORTHEASTERN ROANE COUNTIES UNTIL 515 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Alcoa, Farragut, Oliver Springs,
Louisville, Rockford, Eagleton Village, Halls, Karns, Kimberlin
Heights, Wildwood, Maloneyville, Lake Forest, Mascot, Bearden, Powell
and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 8422 3590 8428 3588 8428 3589 8431
3589 8433 3588 8433 3589 8439 3604 8437
3605 8434 3608 8436 3611 8436 3609 8371
3592 8375 3589 8379 3583 8377 3577 8378
TIME...MOT...LOC 2020Z 278DEG 20KT 3597 8428
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:22 AM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 38 min |
| Jun 24, 1:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Rhea | 31 min |
| Jun 24, 2:12 PM EDT | Special Weather Statement | MRX | McMinn, Monroe, Polk | 63 min |
| Jun 24, 3:47 PM EDT | Special Weather Statement | MRX | Jefferson | 43 min |
| Jun 24, 4:08 PM EDT | Special Weather Statement | MRX | Jefferson | 67 min |
| Jun 24, 4:13 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 47 min |
| Jun 24, 4:16 PM EDT | Special Weather Statement | MRX | McMinn | 44 min |
| Jun 24, 4:18 PM EDT | Special Weather Statement | MRX | Hamilton | 42 min |
| Jun 24, 4:20 PM EDT | Special Weather Statement | MRX | Knox | 55 min |
| Jun 24, 4:36 PM EDT | Areal Flood Warning | MRX | Jefferson | 3 hr |
| Jun 24, 4:38 PM EDT | Special Weather Statement | MRX | Marion | 52 min |
| Jun 24, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 65 min |
| Jun 24, 4:47 PM EDT | Flash Flood Warning | MRX | Hamilton, Meigs, Rhea, Sequatchie | 3 hr |
| Jun 24, 4:47 PM EDT | Special Weather Statement | MRX | Blount | 58 min |
| Jun 24, 4:49 PM EDT | Special Weather Statement | MRX | Hamilton | 41 min |
| Jun 24, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 42 min |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 56 min |
| Jun 24, 5:07 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 53 min |
| Jun 24, 5:14 PM EDT | Special Weather Statement | MRX | Monroe | 46 min |
| Jun 24, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Meigs, Monroe, Roane | 56 min |
| Jun 24, 5:29 PM EDT | Special Weather Statement | MRX | Bradley | 46 min |
| Jun 24, 5:32 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 47 min |
| Jun 24, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 25 min |
| Jun 24, 5:48 PM EDT | Special Weather Statement | MRX | Grainger, Union | 57 min |
| Jun 24, 5:56 PM EDT | Special Weather Statement | MRX | Hamblen | 64 min |
| Jun 24, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Greene, Hamblen, Hancock, Hawkins | 60 min |
| Jun 24, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Monroe, Rhea | 59 min |
| Jun 24, 6:33 PM EDT | Special Weather Statement | MRX | Cocke, Grainger, Jefferson | 42 min |
| Jun 24, 6:53 PM EDT | Special Weather Statement | MRX | Greene | 67 min |
| Jun 24, 7:49 PM EDT | Special Weather Statement | MRX | Sullivan | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.